OK, back again today..lol. Not only did the neurontin NOT work to cease the pain, my bottom lip began to swell within 24 hours of taking it (I started this past Sunday). Well, not realizing this was an allergic reaction, I kept taking it. I woke today with huge swelling in my lower lip and it felt like it was spreading (tingling) down to my chin. I called the pharmacy and they told me to stop taking it (duh) and take benadryl (bigger duh on my part).. within hours the swelling has gone down to almost nothing but still have tingling on my tongue and in my mouth...
I will probably take another dose of Benadryl soon...
The nurse at pain Dr's office called me back but said she had never heard of anyone getting swollen lips from neurontin... but she would talk to the Dr and get back to me... she even implied I might be able to start Lyrica again - since it appears I have had an allegic reaction to neurontin.
Anyone else have a similar problem with neurontin? I have taken it before years ago and never had this happen before.. is it possible to have an allergic reaction out of the blue?
I figured IF it wasn't allergy related, the benadryl would not have worked...
I have not been out in the sun nor have I had anything new to eat.. (same ol boring food at my house)...
I have an allergy or a sensitivity to neurontin. I got a raised sunburn rash with severe hot flashes just on one small 300mg dose. The pain doctor never heard of it, but made me discontinue right away. They did not try lyrica due to the reaction I got from the neurontin. Why did they take you off of lyrica to begin with?
Just an FYI, but Neurontin won't have the same 'immediate' pain-relieving effect that narcotic pain-killers do. The only reason I mention this, is that you said you experienced no pain-killing effect 24-hours after taking it. It just doesn't work in the same way that your hydrocodone's work. Meaning, don't expect it to remove/dull your pain immediately after taking your dose.
You have to titrate up to a certain dose over an extended period of time, and only then will you get pain-relieving effects (but it doesn't work for some people at all, as in my case).
Effexor is what I'm taking now, and the side-effects have been minimal.
I took zanaflex for two years with no problems. Then a couple months ago I developed side effects from the zanaflex. It does happen. I hope your doctor doesn't make you pay full price for the Lyrica. I heard it's very expensive and that is why your insurance is denying it.
I still haven't found sufficent relief for my pain. I take oxycontin and percocet for the pain. I'm starting a new muscle relaxer tonight. I go back in two weeks to see if this muscle relaxer works. My pain is still severe and the oxycontin just takes the edge off. I have an ice pack glued to my neck 24/7.
My pain began 3 years ago with my first surgery. It's sort of been up and down. About a year ago I asked the surgeon to go the pain clinic. We've been trying different things ever since. Sometimes I get a bit of relief from a procedure for a few days, then it's right back to square one.
We just started the Fentanyl patch and it looks like it may help with some adjustments. And I seem to have a reaction (mild) to the Fentanyl while using the oxycodone as a BT med. Now we're trying morphine as the BT.
I think everyone has a hard time trying to find the right things. And I consider myself lucky since I at least got a good pain clinic for the first time around and a lot of people spend years trying to find a good doctor.
I am so sorry that this happened to you. How frightening.
I usually have a delayed reaction to meds. I am not surprised that it took several days before your body showed obvious signs of a reaction. It happens more often then you might imagine.
Don't feel foolish. I was in the medical profession and taking erythromycin for an upper respiratory infection. As my throat became increasingly sore and than the inside of my mouth started to swell I didn't relate it to an allergic reaction until day four when it hit my lips. Dah! I was too sick to think as a medical person.
And your good news is that you have a good PM Clinic. Some are not so fortunate. I wish you the very best and am glad that the reaction was not more extreme and that you were able to recognize it.
Thanks for your comments. I have taken neurontin at least 4 other times in my life...It had never helped me with the nerve pain before. This time I was taking it because the Insurance co denied Lyrica (which had been working in a weeks time!). My Dr said that I had to take neurontin again to prove to the insurance company I had given it the ol' college try.. AGAIN (lol).
I knew I would have to take neurontin for at least 2 weeks to see if it was going to work this time. The Dr's office had told me to call them in 2 weeks and let them know if it was working. However, I only made it 3 days since my lip swelled up like a balloon and I have this tingling in my mouth and tongue...
so, my comment that I was not getting relief from neurontin was made because I have never had pain relief from neurontin in the past. I was only going through the motions for the insurance company.
I just take what they say to take and don't complain. (unless I get Angelina Jolie Lips)
I was feeling somewhat silly this morning (and not just because of the huge lip..lol) but because I saw it swelling up over 3 days and didn't make the correlation. It just wasn't huge until this morning...
It's now 5pm, so I guess the pain Dr will not be calling me back today. I should have taken a picture of it - to show them.
I was just soooo surprised at how quickly the benadryl worked - a couple of hours after taking it, the swelling was down significantly!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.